Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 263, NWS Omaha, NE

June 14, 2004Harrison County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jun 14, 2004, 4:03 AM CDT for Harrison County, Iowa. It was in force for 42 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2004, 4:03 AM CDT (09:03 UTC)
Expired
Jun 14, 2004, 4:45 AM CDT
In force
42 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Harrison County, IA

The radar

The Omaha radar (KOAX), 60 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 4:10 AM CDTHAIL 13 Nw Little Sioux, IA
Jun 14, 4:30 AM CDTTSTM WND DMGLogan, IASEVERAL LARGE TREE LIMBS DOWN.
Jun 14, 4:30 AM CDTTSTM WND DMGMagnolia, IATREE DOWN ACROSS HWY 127 IN MAGNOLIA.
Jun 14, 4:35 AM CDTTSTM WND DMGWoodbine, IASEVERAL LARGE TREE LIMBS DOWN IN TOWN.
Jun 14, 4:35 AM CDTHAIL 0.75Woodbine, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 3:05 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.1 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
2073 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

408 
WUUS53 KOAX 140903
SVROAX
IAC085-140945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
402 AM CDT MON JUN 14 2004

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRISON COUNTY IN SOUTHWEST IOWA

* UNTIL 445 AM CDT

* AT 358 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF LITTLE SIOUX...OR ABOUT 37
  MILES NORTH OF OMAHA...MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...   PISGAH...MAGNOLIA
  WOODBINE...LOGAN

HAIL AROUND THE SIZE OF QUARTERS IS EXPECTED WITH THIS STORM. GO TO A
SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND
GLASS DOORS.

LAT...LON 4186 9618 4169 9617 4158 9567 4186 9563

$$

GRIFFIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:50 AM CDT, 13 minutes earlier.

Area forecast discussion, Jun 14, 3:50 AM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
350 AM CDT MON JUN 14 2004

.DISCUSSION...
TSTM COVERAGE AND STRENGTH REMAIN MAIN FORECAST CHALLENGE BOTH IN
SHORT AND INTERMEDIATE TERM.

SHORT TERM...INTENSE SHORTWV TROF/VORT MAX MOVG ACRS SERN SD DRIVING
SFC FNT AND SCT STRONG/SVR THUNDERSTORMS ACROSS NERN NEBRASKA...NOT
HANDLED THE BEST WITH YDAS PROGS...SPCLY THE UPR SYSTEM AND QPF.  WL
BE DOING LAST MINUTE ADJUSTMENT IN TSTM POPS/COVERAGE WITH EARLY
MORNING THUNDERSTORMS...BUT IT LOOKS LIKE MUCH OF THE ACTIVITY COULD
BE CONFINED TO FAR ECNTRL NEBR AND IA COUNTIES BY ISSUE TIME.  WL
KEEP SMALL POPS IN THIS MORNING ACROSS THE SOUTH HOWEVER AS FRONT
WILL BE PUSHING THROUGH HIGHER THETA E AIR.  FRONT SETTLES S OF MUCH
OF CWA THIS AFTN WITH AN APPARENT DECREASE CHANCE OF TSTMS.
HOWEVER...WL KEEP SMALL IN ACRS THE SE AS FRONT SHOULD LOSE ITS SWD
PUSH AND OUTFLOW BOUNDARIES HAVE BEEN RECENTLY CREATING RESULTS NOT
QUITE AS EXPECTED. MADE LTL CHANGE TO HIGHS.

TNGT INTO TUE NIGHT/EARLY WED. RATHER ACTIVE CONVECTIVE PERIOD FOR
CWA IN THE WORKS...ALTHOUGH BASED ON LATEST GFS/ETA LOOKS LIKE THE
WARM ADVCTN CONVECTION MAY BE DELAYED UNTIL MORE AFTER MIDNIGHT
LEADING INTO TUE AM.  ADJUSTED POPS A LTL TO REFLECT THIS.  SWING
SHIFT ALREADY BEGIN INCREASING POPS LATER TUE INTO TUE...AND BESIDES
SVR WEATHER...HEAVY RAIN ALSO WILL BECOME AN ISSUE.  DID NOT ISSUE A
FLOOD WATCH WITH MORNING PACKAGE...BUT WITH RECENT SIGFNT RAINS AND
LOW FLASH FLOOD INDICES THIS MAY HAVE TO BE ADDRESSED IF MODELS QPF
FCST REMAINS CONSISTENT AND ACTIVITY LOOKS LIKE IT WL LINGER FOR ANY
LENGTH OF TIME.  STILL SOME QUESTION ON HOW CONVECTIVE DEBRIS AND
ANY OUTFLOW BOUNDARIES AFFECT NEW DVLPMNT PREFRONTAL TUE SO DIDNT
CHANGE CONVECTIVE TIMING OR HIGHS TOO MUCH...IF ANY.

REST OF FCST...STRONGER UPR TROF SWINGING ACRS NRN PLAINS LATE TUE
WL BE DRIVING A STRONGER COLD FRONT THROUGH AND S OF CWA WED. THIS
HAS BEEN FAIRLY CONSISTENTLY ADVERTISED LAST SVRL RUNS SO LOWERED
HIGHS A LTL WED AND THU.  EVEN WITH SFC HIGH BUILDING INTO CNTRL
PLAINS...HARD TO RULE OUT PCPN FOR SURE AS A SERIES OF SHRTWV TROFS
CONTINUE PIVOTING THRU OR NEAR CWA.  SO MADE LTL/NO CHANGES TO POPS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

CHERMOK
Hazardous weather outlook, Jun 13, 7:25 PM CDT, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
725 PM CDT SUN JUN 13 2004

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-141100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
725 PM CDT SUN JUN 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

THERE IS A CHANCE OF THUNDERSTORMS OVERNIGHT. SOME STORMS COULD
PRODUCE HEAVY RAIN...SMALL HAIL AND GUSTY WINDS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON MONDAY...ESPECIALLY
ACROSS PARTS OF SOUTHEAST NEBRASKA.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

SEVERE THUNDERSTORMS MAY OCCUR MONDAY EVENING INTO MONDAY NIGHT.
THE MAIN HAZARDS ARE EXPECTED TO BE LARGE HAIL...DAMAGING WINDS
AND LOCALLY HEAVY RAIN.

THERE IS A CONTINUED CHANCE OF THUNDERSTORMS TUESDAY INTO TUESDAY
NIGHT...THEN AGAIN FRIDAY INTO FRIDAY NIGHT. STORMS ON TUESDAY COULD
BE SEVERE...ESPECIALLY IN THE AFTERNOON AND EVENING. LATER HAZARDOUS
WEATHER OUTLOOKS WILL PROVIDE ADDITIONAL INFORMATION REGARDING THE
TIMING AND POTENTIAL HAZARDS WITH THUNDERSTORM ACTIVITY LATER IN
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION SHOULD NOT BE NEED TONIGHT...BUT IT MAY
BE NEEDED ON MONDAY.

MILLER

In the hours before

Local storm report, Jun 14, 3:56 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
356 AM CDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0158 AM     HAIL             VERDIGRE                42.60N 98.04W
06/14/2004  0.88 INCH        KNOX               NE   LAW ENFORCEMENT

0341 AM     HAIL             N OAKLAND               41.84N 96.47W
06/14/2004  1.25 INCH        BURT               NE   LAW ENFORCEMENT

&&

GRIFFIS

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 4:34 AM CDTSevere Thunderstorm WarningOAXShelby41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.